Thunderstorm Wind, Decatur
- When
- July 25, 5:42 PM CST
- Where
- Decatur County, (30i)lamoni Muni Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.630, -93.900
The Lamoni ASOS reported a gust of 59 mph. Likely a microburst.
Increasing warm air advection supported scattered convection, however the lack of surface boundary and modest parameter space prevented storms from becoming organized. A few storms developed across far southern Iowa in the warm air advection wing in the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Increasing warm air advection supported scattered convection, however the lack of surface boundary and modest parameter space prevented storms from becoming organized. A few storms developed across far southern Iowa in the warm air advection wing in the early evening. While these largely remained sub-severe, a single storm did produce a 59 mph gust at the Lamoni ASOS. Based on the radar signature, the environment with increasing dry air aloft, and isolated nature of the report, it is suspected that this was a microburst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 5:33 PM CST, 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 633 PM CDT Thu Jul 25 2024 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Warmer and drier conditions Friday and Saturday, with highs in the low 80s northeast to upper 80s southwest. - Warm and humid conditions continue through the weekend, with chance for a few showers and thunderstorms Sunday into Monday. - Temperatures continuing to increase into early next week, with highs in the upper 80s to low 90s and heat index values nearing triple digits. && .DISCUSSION... Issued at 214 PM CDT Thu Jul 25 2024 Surface high pressure over the great lakes continues to pass over the northeast portions of the state today, keeping the forecast area along the transition between high and relatively low pressure. Moisture pooling in the lower levels produced fog and low clouds this morning, with stratus still lingering west and cumulus starting to bubble further north and east. A few isolated showers have developed through the day, but have been short lived with little forcing in place to sustain them. Increasing warm air advection through the afternoon and into the overnight will support chances for additional isolated and transient showers, with even a few lightning strikes possible, if the instability aloft can be realized. That being said, with dry air aloft as well as warmer air already beginning to move into the mid levels, the environment will be working against any convective development. The severe weather threat will be low, with the greatest risk from any convection being a rogue lightning strike and breezy winds. The surface high pressure will slowly depart east with the upper level trough tomorrow into Saturday, with drier weather expected the next two days. Low level moisture remains pooled along a weak boundary around 925 to 850mb, which will once again bring low clouds and potentially patchy fog in the morning, although increased flow will mitigate any widespread fog concerns. As surface low pressure approaches from the west, tightening pressure gradients will also bring breezier winds to the northern and western portions of the area Friday and into the weekend. However, the bigger story will be the increasing temperatures as upper level ridging brings warmer 850 mb temperatures into the forecast area. Highs on Friday and Saturday will be in the mid to upper 80s and even near 90 for some in southwest Iowa. However, highs on Saturday could get somewhat dampened further east due to an upper level low bringing cloud cover and potentially a few showers into eastern Iowa on Saturday. The warming trend plateaus briefly on Sunday as this upper level wave cuts off the warmer 850 mb temperatures before it departs east with the upper level flow. Quickly on it’s heels will be another upper level trough bringing more shower and thunderstorm chances to the area late Sunday into early Monday. At this time, the severe environment doesn’t look overly concerning with modest instability values in the 1000-2000+ range but low end bulk shear values of 20 to 30 kts. That being said, PWAT values of 1.5 to 2 inches and strong low and mid level moisture transport could make locally heavy rainfall a concern. Either way, risks will be better evaluated as we get within the high res window. After the passage of this upper trough, upper ridging fully builds in to start the work week, bringing 850 mb temperatures of 20 to 25 celsius and resultant highs in the 90s. With plenty of moisture around, heat index values next week could push near 100, making for a few days of uncomfortable temperatures. The saving grace would be any cloud cover from convection surrounding the state, but even without full sun, dewpoints in the 70s will still make for sticky conditions. Highs look to peak on Wednesday before another upper level wave brings more shower and thunderstorm chances through mid- week. However, with this system being toward the end of this forecast cycle, there is still quite a bit of spread among guidance, with the ECMWF bringing the upper low through Iowa, while the GFS and Canadian models keep it further to our north. In ensemble land, similar progressions to each deterministic model are shown in their respective ensembles, resulting in a fairly muted signal from the grand ensemble. Therefore, with no signal to key in on, will just continue to monitor the trends for now, as there will be plenty of time to work on specific details in the coming days. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 630 PM CDT Thu Jul 25 2024 Lingering low level moisture will result in both ceilings and visibilities flirting with MVFR conditions at times, mainly through 14z. Confidence in occurrence at any particular location and time has resulted in mainly VFR conditions in the TAFs however with only a brief, token mention of MVFR in the most likely sites. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Dodson AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 332 PM CDT Thu Jul 25 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-262045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 332 PM CDT Thu Jul 25 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return later Sunday into early next week. Temperatures will continue to warm through this weekend into at least the first part of next week. The highest heat indices that may near or exceed 100 degrees are likely on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed for the next several days.
The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
The Lamoni ASOS reported a gust of 59 mph. Likely a microburst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199268.